Illinois, 2026

Hail in Illinois, March 10, 2026

March 10, 2026 · NWS DVN · 31 events in 7 counties and zones

75) in diameter. 00 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Numerous severe thunderstorms developed during the afternoon on Tuesday producing hail that ranged in size from quarter (1.00) to baseball (2.75) in diameter. There was a total of 10 reports with hail over 2.00 inches in diameter. During the early evening hours, a storm near Kewanee Illinois in Henry County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 10, 12:54 PM CST, 3 hours 57 minutes earlier. Its key messages:

  • A heightened risk (levels 3/4 of 5) for severe storms from mid-afternoon through mid-evening, especially east and southeast of the Quad Cities. Large hail greater than golf ball size is the hazard that is most probable, and tornadoes will materialize with any sustained supercells near the front. Stay weather aware and plan ahead.
  • A transition to a localized damaging wind and flash flood risk with any repeated rounds of storms should happen later this evening into early overnight, mainly on the IL side.
  • Turning colder and more seasonable by late week and into the weekend, with additional precipitation chances, some of which could be snow.
Area forecast discussion, Mar 10, 12:54 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
154 PM CDT Tue Mar 10 2026

.KEY MESSAGES...

- A heightened risk (levels 3/4 of 5) for severe storms from
  mid-afternoon through mid-evening, especially east and
  southeast of the Quad Cities. Large hail greater than golf
  ball size is the hazard that is most probable, and tornadoes
  will materialize with any sustained supercells near the front.
  Stay weather aware and plan ahead.

- A transition to a localized damaging wind and flash flood risk
  with any repeated rounds of storms should happen later this
  evening into early overnight, mainly on the IL side.

- Turning colder and more seasonable by late week and into the
  weekend, with additional precipitation chances, some of which
  could be snow.

&&

.UPDATE...
Issued at 1225 PM CDT Tue Mar 10 2026

Observational trends and honing of the forecast in space, time,
and magnitude will be the rule this afternoon into evening. The
warm front, which will be the focus for potential sustained,
surface-based supercells, is pronounced and stretches from just
south of the Quad Cities eastward almost exactly along I-80.
This has a 15 to 20° gradient along it. This front is basically
stationary in Illinois on satellite imagery. The gustier south
winds, which are often something we look for right up to a front
for good tornado potential, are still a little ways south
(approaching Peoria and and Macomb). Also in northern Missouri
and in spots in central Illinois are billow patchwork clouds,
indicative of high values of helicity in the lowest part of the
atmosphere (i.e. spin potential).

These observational trends are concerning for tornadoes later
today with sustained supercells that can ingest that moist,
unstable air south of the front. In terms of significant
tornadoes, this threat could be quite localized, and will depend
on if supercell storms can stay latched on the front, or if the
rain-cooled air each produces (RFD) is quite cold and shimmies
the front a little south and individual updrafts cannot ingest
that moist and unstable air for a long enough duration. That can
happen if those gusty south winds are not right up to the front.
Nonetheless, rotating storms are almost a given later today
in/near this Moderate Risk, with large hail a noteworthy threat
and a tornado threat with any supercells along the warm front
or in that northern portion of the warm sector. Stay weather
aware!

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 154 PM CDT Tue Mar 10 2026

Satellite shows the frontal boundary well with it running just
south of I-80 before turning and going into southeast Iowa. A
secondary lake induced boundary is moving southwest out the
Chicago metro area.

Surface observations show an unstable boundary layer across
Missouri into southern Illinois with observation sites showing
gusts. Sustained winds are also 10-15 knots indicating
respectable inflow for any developing storms. 18z DVN sounding
has a very moist boundary layer but still a cap above it. Said
cap is the key as HRRR trends are not consistent with storm
initiation time.

Thus through mid-afternoon the potential is there for isolated
to low end scattered showers to develop along the front until
the arrival of the weak low.

That being said the HRRR has been very consistent in showing
rapid storm development once the cap is overcome. Initial
development would be discrete cells that rapidly grow upscale
into multi-cellular lines.

Data indicates rapid storm movement of 40-45 knots to the
northeast with hail/winds being the primary severe risks. If
storms turn more to the east, they will slow down to about 30
knots with a more sheared inflow and thus being a tornado/hail
risk.

The time frame between 4 and 10 PM still looks to be prime time
for any severe storms. The area most at risk is along/south of
I-80 and generally east of the Mississippi. All severe weather
modes will be possible in this area.

North of I-80 and generally west of the Mississippi the severe
risk is much lower. Storms would be elevated with hail being the
primary risk. An exception would be in far southeast Iowa and
far northeast Missouri right along the Mississippi where surface
based storms would be possible, indicating a hail/damaging wind
as the primary risks but an isolated tornado cannot be ruled
out.

After 10 PM a brief break in storm and rain activity looks to
occur before the next surge of moisture comes up from the south.
A broad swath of rain with some embedded thunderstorms looks to
develop after midnight generally east of a Dubuque, IA to
Ottumwa, IA line and continue through sunrise Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 330 AM CDT Tue Mar 10 2026

Quick look at longer range.  Wednesday...a blustery raw day with
gusty northwest wind and a cold post-frontal rain regime, possibly
mixing or changing over to wet snow acrs the northwestern CWA before
exiting out of the area Wed evening. Mid CONUS steering pattern
change to northwest flow will look to usher down a clipper into the
GRT LKS, possibly bring rain and snow to the area Thu night. Daily
up and down temp trends through the weekend, and will have to watch
for phasing trends of a stronger clipper that could translate into a
more significant storm system Sunday into Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1229 PM CDT Tue Mar 10 2026

Persistent cloud deck around 1 kft AGL across eastern Iowa and
northern Illinois may hold off on SHRA/TSRA for much of the
afternoon, especially west of the Mississippi and north of I-80.
Rapid TSRA development after 20z/10 south of I-80 and east of
the Mississippi that will come in rounds. More widespread
SHRA/TSRA will overspread southeast Iowa into northern Illinois
after 04z/11. Model soundings indicate a very marginal LLWS risk
around 20-25 knots 09z-14z/11. After 14z/11 winds will pick up
with gusts up to 30 knots creating low level mechanical
turbulence.

&&

.CLIMATE...
Issued at 330 AM CDT Tue Mar 10 2026

Record High Temperatures for March 10:

KBRL: 76 in 1955

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

UPDATE...Friedlein
SHORT TERM...08
LONG TERM...12
AVIATION...08
CLIMATE...12/08
Hazardous weather outlook, Mar 10, 1:19 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
219 PM CDT Tue Mar 10 2026

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
219 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A moderate risk, or level 4 out of 5, continues for severe storms
generally east of a line from Walnut, Illinois to Macomb,
Illinois. An enhanced risk, or level 3 out of 5, continues as far
west as a Sterling, Quad Cities to Fairfield, Iowa line.

Supercell storms capable of producing golfball size hail or
larger, damaging winds and a few tornadoes are possible.

North and west of a Sterling, Quad Cities to Fairfield, Iowa line,
elevated storms capable of producing hail will be possible.

The most likely time frame for severe storms looks to from 4 to 10
PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry and windy conditions may lead to elevated fire danger on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the
Outlook area late this afternoon and evening.

The radar

The Quad Cities radar (KDVN), 60 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

30 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Mercer

When
March 10, 4:51 PM CST
Where
Mercer County, Seaton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.100, -90.800

Hail, Henry

When
March 10, 4:56 PM CST
Where
Henry County, 0.69 mi S of Alpha
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -90.380

Hail, Bureau

When
March 10, 5:21 PM CST
Where
Bureau County, Buda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.330, -89.680

Funnel Cloud, Henry

When
March 10, 5:31 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Reported by
Emergency Manager
Coordinates
41.240, -89.930

Henry County watched this funnel cloud within a rotating wall cloud before taking cover. There were no reports of damage or of the circulation on the ground.

Hail, Henry

When
March 10, 5:33 PM CST
Where
Henry County, 3.19 mi WSW of Opheim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -90.440

A trained spotter reported nickel to quarter size hail occurring at this time and increasing in intensity.

Hail, Jo Daviess

When
March 10, 5:44 PM CST
Where
Jo Daviess County, 0.51 mi E of Hanover
Measured
1.5 in hail
Reported by
Public
Coordinates
42.250, -90.270

Hail, Jo Daviess

When
March 10, 5:50 PM CST
Where
Jo Daviess County, 2.76 mi N of Derinda Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.290, -90.180

Hail, Jo Daviess

When
March 10, 5:57 PM CST
Where
Jo Daviess County, 1.23 mi SE of Woodbine
Measured
2 in hail
Reported by
Public
Coordinates
42.320, -90.130

Hail, Bureau

When
March 10, 5:58 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.380, -89.470

Hail, Henry

When
March 10, 5:58 PM CST
Where
Henry County, 0.86 mi NE of Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.310, -90.190

Trained spotter reported penny size hail occurring right now.

Hail, Whiteside

When
March 10, 6:06 PM CST
Where
Whiteside County, 0.69 mi N of Albany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.790, -90.220

Hail, Bureau

When
March 10, 6:07 PM CST
Where
Bureau County, 0.69 mi N of Princeton
Measured
2.25 in hail
Reported by
Public
Coordinates
41.380, -89.470

Hail, Whiteside

When
March 10, 6:10 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
1 in hail
Reported by
Public
Coordinates
41.870, -90.160

Hail, Stephenson

When
March 10, 6:14 PM CST
Where
Stephenson County, 2.64 mi WSW of Lena
Measured
2.75 in hail
Reported by
Public
Coordinates
42.370, -89.880

Hail, Bureau

When
March 10, 6:18 PM CST
Where
Bureau County, 1.04 mi E of Princeton
Measured
1.5 in hail
Reported by
Public
Coordinates
41.370, -89.450

The time of the event was estimated using radar.

Hail, Bureau

When
March 10, 6:22 PM CST
Where
Bureau County, 0.86 mi NE of Princeton
Measured
1 in hail
Reported by
Public
Coordinates
41.380, -89.460

Hail, Stephenson

When
March 10, 6:25 PM CST
Where
Stephenson County, Lena
Measured
2 in hail
Reported by
Public
Coordinates
42.380, -89.830

Hail, Stephenson

When
March 10, 6:27 PM CST
Where
Stephenson County, 1.68 mi WSW of Damascus
Measured
1.25 in hail
Reported by
Public
Coordinates
42.360, -89.730

Hail, Stephenson

When
March 10, 6:27 PM CST
Where
Stephenson County, 0.69 mi S of Lena
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -89.830

Hail, Stephenson

When
March 10, 6:27 PM CST
Where
Stephenson County, 2.91 mi SW of Mc Connell
Measured
1.75 in hail
Reported by
Public
Coordinates
42.400, -89.770

Hail, Henry

When
March 10, 6:32 PM CST
Where
Henry County, 2.32 mi NNW of Kewanee
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.260, -89.950

The time of the event was estimated using radar.

Hail, Stephenson

When
March 10, 6:36 PM CST
Where
Stephenson County, 1.38 mi N of Dakota Dornink Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.400, -89.570

Hail, Stephenson

When
March 10, 6:50 PM CST
Where
Stephenson County, 0.69 mi N of Davis
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.430, -89.420

The time of the event was estimated using radar.

Hail, Stephenson

When
March 10, 6:52 PM CST
Where
Stephenson County, 1.02 mi W of Lake Summerset
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -89.420

Hail, Henry

When
March 10, 6:54 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -89.930

Hail, Jo Daviess

When
March 10, 7:08 PM CST to 7:11 PM CST
Where
Jo Daviess County, 3.45 mi N of Stockton
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.400, -90.000

The COOP Observer reported that the hail lasted for 3 minutes.

Hail, Jo Daviess

When
March 10, 7:10 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.490, -89.990

A trained spotter reported lots of nickel size hail.

Hail, Putnam

When
March 10, 7:22 PM CST
Where
Putnam County, 1.48 mi SSE of Mc Nabb
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -89.210

Hail, Stephenson

When
March 10, 7:27 PM CST
Where
Stephenson County, 1.23 mi NW of Lake Summerset
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -89.420

Hail, Henry

When
March 10, 7:42 PM CST
Where
Henry County, 3.19 mi WSW of Opheim
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -90.440

A trained spotter reported nickel to quarter size hail.

Hail, Henry

When
March 10, 7:59 PM CST
Where
Henry County, Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.300, -90.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1321961, 1321962, 1321964, 1321960, 1321965, 1321966, 1321967, 1321968, 1321969, 1321970, 1321971, 1321972, 1321973, 1321974, 1321975, 1321976, 1321978, 1321979, 1321980, 1321981, 1321982, 1321983, 1321984, 1321985, 1321986, 1321989, 1321988, 1321990, 1321991, 1321992, 1321994.